News

Small errors but large implications for diabetic patients relying on insulin doses

Between August 2003 and August 2009, almost 4,000 wrong dose incident reports involving insulin were filed; with a handful of cases sadly being fatal.
The number of people with diabetes in the UK is thought to be 2.6 million. Between 10 and 15 per cent are those, with type 1 diabetes, who rely on insulin and a further percentage of those with type 2 diabetes are also reliant on insulin.
Sloppy handwriting, when it come to insulin doses, can be critical. The letter ‘U’ is often used to denote ‘units’, however, if the U is misinterpreted as the number zero, an insulin dose will become ten times stronger than it should.
‘1U’ (1 unit) may be read as ’10’ and therefore 10 units could be administered. It doesn’t bear thinking about what would happen if ‘2U’ or ‘3U’ were interpreted as 20 or 30 units. Reports as a result of mis-reading insulin dose direction resulted in one death and one severe harm incident.
A further cause of incidents resulted in the wrong syringes being used. Insulin syringes should not be confused with intravenous syringes because the graduations used on each syringe are different. Insulin syringes measure ‘units’ whereas intravenous ones measure in millileters (ml).
According to the incident reports, three deaths and 17 incidents were reported as a result of the wrong syringes being used.
Given the number of insulin-controlled diabetics who are admitted to hospital, the number of serious incidents are relatively small. However, it goes to show how a small oversight can lead to large implications when it comes to human life.

To Top